Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Real and complex earthquakes


Author: Dragomir Saric
Journal: Trans. Amer. Math. Soc. 358 (2006), 233-249
MSC (2000): Primary 30F60, 30F45, 32H02, 32G05; Secondary 30C62
DOI: https://doi.org/10.1090/S0002-9947-05-03651-2
Published electronically: February 4, 2005
MathSciNet review: 2171231
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider (real) earthquakes and, by their extensions, complex earthquakes of the hyperbolic plane $\mathbb{H} ^2$. We show that an earthquake restricted to the boundary $S^1$ of $\mathbb{H} ^2$ is a quasisymmetric map if and only if its earthquake measure is bounded. Multiplying an earthquake measure by a positive parameter we obtain an earthquake path. Consequently, an earthquake path with a bounded measure is a path in the universal Teichmüller space. We extend the real parameter for a bounded earthquake into the complex parameter with small imaginary part. Such obtained complex earthquake (or bending) is holomorphic in the parameter. Moreover, the restrictions to $S^1$ of a bending with complex parameter of small imaginary part is a holomorphic motion of $S^1$in the complex plane. In particular, a real earthquake path with bounded earthquake measure is analytic in its parameter.


References [Enhancements On Off] (What's this?)

  • 1. Lars V. Ahlfors, Lectures on Quasiconformal Mappings, D. Van Nostrand Company, Inc., Princeton, New Jersey, 1966. MR 34:336
  • 2. Alan F. Beardon, The Geometry of Discrete Groups, Graduate Texts in Mathematics 91, Springer-Verlag, New York, 1983. MR 85d:22026
  • 3. R. D. Canary, D. B. A. Epstein, and P. Green, Notes on notes of Thurston, In D.B.A. Epstein, editor, Analytical and Geometric Aspects of Hyperbolic Space, LMS Lecture Notes 111, pages 3-92. Cambridge University Press, 1987.MR 89e:57008
  • 4. Earle, C. J., Kra, I., Krushkal, S. L. Holomorphic motions and Teichmüller spaces, Trans. Amer. Math. Soc. 343 (1994), no. 2, 927-948. MR 94h:32035
  • 5. D.B.A. Epstein and A. Marden, Convex hulls in hyperbolic space, a theorem of Sullivan and measured pleated surfaces, In D.B.A. Epstein, editor, Analytic and Geometric Aspects of Hyperbolic Space, LMS Lecture Notes 111, pages 112-253. Cambridge University Press, 1987. MR 89c:52014
  • 6. D. B. A. Epstein, A. Marden, and V. Markovic, Quasiconformal homeomorphisms and the convex hull boundary, Ann. of Math. (2) 159 (2004), no. 1, 305–336. MR 2052356, https://doi.org/10.4007/annals.2004.159.305
  • 7. F. Gardiner, Infinitesimal bending and twisting in one-dimensional dynamics, Trans. Amer. Math. Soc. 347 (1995), no. 3, 915-937. MR 95e:30024
  • 8. F. Gardiner and L. Keen, Holomorphic Motions and Quasifuchsian Manifolds, Contemp. Math. 240, 159-174, 1998. MR 2000k:30023
  • 9. F. Gardiner and N. Lakic, Quasiconformal Teichmüller Theory, Mathematical Surveys and Monographs, Volume 76, A.M.S., 2000. MR 2001d:32016
  • 10. F. Gardiner, J. Hu, N. Lakic, Earthquake Curves, Contemp. Math. vol. 311, 141-195, A.M.S., 2002. MR 2003i:37033
  • 11. J. Hu, Earthquake Measure and Cross-ratio Distortion, Contemp. Math. vol. 355, 285-308, A.M.S., 2004.
  • 12. L. Keen and C. Series, How to bend pairs of punctured tori, In J. Dodziuk and L. Keen, editors, Lipa's Legacy, Contemp. Math. 211, 359-388, A.M.S, 1997. MR 98m:30063
  • 13. S. Kerckhoff, The Nielsen Realization Problem, Ann. of Math. 117 (1983), 235-265. MR 85e:32029
  • 14. S. Kerckhoff, Earthquakes are Analytic, Comment. Math. Helv. 60 (1985), 17-30. MR 86m:57014
  • 15. O. Lehto and K. I. Virtanen, Quasiconformal Mappings in the Plane, Second Edition, Springer-Verlag, Berlin, Heidelberg, New York, 1973. MR 49:9202
  • 16. R. Mañé, P. Sad and D. Sullivan, On the dynamics of rational maps, Ann. Sci. Ecole Norm. Sup, 16 (1983), 193-217. MR 85j:58089
  • 17. C. McMullen, Complex earthquakes and Teichmuller theory, Jour. A.M.S. 11, 1998. MR 98i:32030
  • 18. Z. Slodkowski. Holomorphic motions and polynomial hulls, Proc. A.M.S. 111 (1991), 347-355. MR 91f:58078
  • 19. W. Thurston, Earthquakes in two-dimensional hyperbolic geometry. In Low-dimensional Topology and Kleinian Groups, Warwick and Durham, 1984 ed. by D.B.A. Epstein, L.M.S. Lecture Note Series 112, Cambridge University Press, Cambridge, 1986, 91-112. MR 88m:57015
  • 20. W. Thurston, Three-Dimensional Geometry and Topology, Volume 1, Princeton University Press, Princeton, New Jersey, 1997. MR 97m:57016

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 30F60, 30F45, 32H02, 32G05, 30C62

Retrieve articles in all journals with MSC (2000): 30F60, 30F45, 32H02, 32G05, 30C62


Additional Information

Dragomir Saric
Affiliation: Department of Mathematics, The Gradute School and University Center, The City University of New York, 365 Fifth Avenue, New York, New York 10016
Address at time of publication: Institute for Mathematical Sciences, SUNY Stony Brook, Stony Brook, New York 11794-3660
Email: saric@math.sunysb.edu

DOI: https://doi.org/10.1090/S0002-9947-05-03651-2
Keywords: Earthquake, transverse measure, bending
Received by editor(s): March 1, 2003
Received by editor(s) in revised form: February 1, 2004
Published electronically: February 4, 2005
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society